Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 160, NWS Bismarck, ND

June 29, 2005Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2005, 12:14 AM MDT for Mercer County, Oliver County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 12:14 AM MDT (06:14 UTC)
Expired
Jun 29, 2005, 12:50 AM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:10 PM MDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 1:10 PM MDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT TUE JUN 28 2005

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...
GFS AGAIN CONSENSUS MODEL OF CHOICE AS NAM MOVING MID LEVEL SYSTEM
TOO FAST TO NORTHERN PLAINS...GFS 6 TO 12 HOURS SLOWER. HOWEVER BOTH
MODELS INDICATE A LEAST CHANCE OF HEAVY PRECIP FOR CWA AND REMAINS
DIFFICULT TO PINPOINT LOCATION OF MCS EXPECTED TO DEVELOP THIS
EVENING AND MOVE TO DAKOTAS OVERNIGHT. WHILE GFS SLIGHTLY FARTHER
NORTH WITH QPF BULLEYES...NAM KEEPS HEAVY  PRECIP OVER STATE TONIGHT
AND GFS DEVELOPS SECOND WAVE OF CONVECTION AFTER MIDNIGHT FARTHER
SOUTH OF THIS EVENINGS SYSTEMS. WILL CONTINUE ONGOING FLOOD WATCHES
BY PUSHING BACK ONSET A FEW HOURS AND COMBINING BOTH WATCHES INTO
SINGLE PRODUCT.

IT APPEARS CONVECTION WILL BE ONGOING TOMORROW AM AND MOVE SLOWLY
NORTHEAST WITH ALL MODEL GUIDANCE INDICATING EXCESSIVE RAINFALL
NORTH CENTRAL THROUGH THE DAY WEDNESDAY. ALL INDICATIONS NOW ARE
THAT RIDGE BUILDING OVER NORTHERN ROCKIES AND NORTHERN PLAINS WILL
BRING SHORT TERM END TO WET PATTERN INTO BEGINNING OF HOLIDAY
WEEKEND. ONLY POP LAST 3 DAYS OF SHORT TERM IS SLIGHT CHANCE
SATURDAY AND SATURDAY NIGHT.

.LONG TERM...
SHORTWAVE AND SURFACE TROUGH WILL MOVE THROUGH THE REGION THIS
WEEKEND BRINGING WITH IT A SMALL THREAT OF CONVECTION THROUGH
SUNDAY NIGHT. BROAD UPPER RIDGE AND WEAK SUFACE HIGH MOVES
INTO THE AREA MONDAY. THIS WILL BRING A SHORT LIVED BREAK FROM
THE ACTIVE WEATHER AS ANOTHER WEAK SYSTEM MAKE ITS WAY INTO
THE AREA ON TUESDAY AND BRING ANOTHER CHANCE OF PRECIPITATION.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...WEST AND CENTRAL THIS EVENING AND TONIGHT.

&&

HW/RGT
Hazardous weather outlook, Jun 28, 3:35 AM MDT, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT TUE JUN 28 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290934-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
435 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED IN WESTERN NORTH DAKOTA THIS
AFTERNOON AND IN WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.  SOME
THUNDERSTORMS COULD HAVE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND FOR
WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 28, 10:22 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             8 SE BEACH              46.83N 103.89W
06/28/2005  0.75 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING

&&

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:41 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jun 28, 10:05 PM MDTSevere Thunderstorm WarningBISDunn, Mercer57 min
Jun 28, 10:16 PM MDTSevere Thunderstorm WarningBISMcKenzie59 min
Jun 28, 10:30 PM MDTSevere Thunderstorm WarningBISOliver30 min
Jun 28, 10:37 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Slope, Stark53 min
Jun 28, 11:15 PM MDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 28, 11:27 PM MDTFlash Flood WarningBISMcKenzie4 hr
Jun 28, 11:44 PM MDTFlash Flood WarningBISDunn4 hr
Jun 28, 11:50 PM MDTSevere Thunderstorm WarningBISDunn26 min
Jun 29, 1:45 AM MDTFlash Flood WarningBISWard4 hr
Jun 29, 4:11 AM MDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jun 29, 10:37 AM MDTFlash Flood WarningBISBurleigh, Sheridan6 hr
Jun 29, 12:09 PM MDTFlash Flood WarningBISMcHenry, Pierce6 hr
Jun 29, 1:28 PM MDTFlash Flood WarningBISKidder, Wells6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.